DURHAM, N.C., May 22 -- Skin reactions to a powerful new class of anti-cancer drugs are frequent, but manageable through a simple and rational treatment approach usually without the need to reduce the dose or interrupt treatment with potentially life-prolonging chemotherapy, according to an article in the May issue of "The Oncologist."
The special article presents the first recommendations on skin reactions to the new drugs, called Epidermal Growth Factor Receptor Inhibitors (EGFRIs). The guidelines were developed at an international multidisciplinary meeting, including medical oncologists, dermatologists, nurses, and pharmacists. "One important goal is to ensure that healthcare professionals and patients see EGFRI-associated dermatologic toxicity as manageable, thereby optimizing clinical benefit from continued and uninterrupted use of EGFRIs when possible," according to lead author Dr. Thomas J. Lynch, Jr., of Massachusetts General Hospital, Boston.
Treatment with EGFRIs has been shown to improve survival in patients with several types of cancer, including lung, pancreatic, and colorectal cancers. The drugs including erlotinib (Tarceva), cetuximab (Erbitux), and panitumumab (Vectibix) work by interfering with cell-signaling abnormalities that contribute to cancer development and growth.
Unfortunately, the EGFRIs carry a substantial risk of skin reactions more than half of treated patients have some type of skin toxicity, most commonly an acne-like rash. The reactions most likely occur because the receptor blocked by the drugs also performs key functions in normal skin.
There is even evidence that the rash may be a sign that EGFRI anti-cancer treatment is working in some studies, patients with more severe skin reactions had better survival. The skin reactions are rarely so severe that the dosage is reduced or treatment stopped. Until recently, there was no strong scientific data to guide the treatment of skin reactions to EGFRIs
Contact: George Kendall
AlphaMed Press, Inc.